Alert archive / Kentucky / Wind Advisories in 2018
Wind Advisory 1, NWS Paducah, KY
NWS Paducah, KY issued this wind advisory at Feb 15, 2018, 2:36 PM CST for 15 counties in Kentucky; 5 counties in Missouri. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Feb 15, 2018, 2:36 PM CST (20:36 UTC)
- Expired
- Feb 15, 2018, 7:00 PM CST
- In force
- 4 hr
- Issued by
- NWS Paducah, KY
Counties Ballard County, KY, Caldwell County, KY, Calloway County, KY, Carlisle County, KY, Christian County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY, Hopkins County, KY, Lyon County, KY, Marshall County, KY, McCracken County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY, Butler County, MO, Mississippi County, MO, New Madrid County, MO, Ripley County, MO, Stoddard County, MO
The radar
The Paducah radar (KPAH), 24 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 377 m²/s²
- 0-3 km storm-relative helicity
- 440 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
820 WWUS73 KPAH 152036 NPWPAH URGENT - WEATHER MESSAGE National Weather Service Paducah KY 236 PM CST Thu Feb 15 2018 KYZ001>006-008-009-011>013-016-017-021-022-MOZ108>110-112-114- 160100- /O.NEW.KPAH.WI.Y.0001.180215T2036Z-180216T0100Z/ Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Marshall- Calloway-Lyon-Trigg-Caldwell-Hopkins-Christian-Muhlenberg-Todd- Ripley-Butler-Stoddard-Mississippi-New Madrid- Including the cities of Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Benton, Murray, Eddyville, Cadiz, Princeton, Madisonville, Hopkinsville, Greenville, Elkton, Doniphan, Poplar Bluff, Bloomfield, Charleston, and New Madrid 236 PM CST Thu Feb 15 2018 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING... The National Weather Service in Paducah has issued a Wind Advisory, which is in effect until 7 PM CST this evening. * TIMING... Until Nightfall. * WINDS... Gusts 50 to 55 mph are possible. Most higher gusts will be 40 to 45 mph. * IMPACTS... Vehicular traffic, especially for high profile vehicles, will be affected with rough driving conditions. Mobile homes and outdoor construction work will be affected. Choppy waves on area water bodies will make boating hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory is issued when sustained winds are expected to reach 30 mph or greater for longer than one hour...or wind gusts are expected to reach 40 mph for any duration. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this wind advisory went out at Feb 15, 1:43 PM CST, 53 minutes earlier.
Area forecast discussion, Feb 15, 1:43 PM CST, 53 minutes before
Area Forecast Discussion National Weather Service Paducah KY 143 PM CST Thu Feb 15 2018 .SHORT TERM...(Tonight through Saturday night) Issued at 127 PM CST Thu Feb 15 2018 Winds really picked up this pm, and model soundings did show 50-60 kts just off the surface this morning. Visible imagery shows breaks in overcast across our southern third of the FA, and that's where the best gusts have been. These isolated gusts have exceeded headline criteria, but the bulk average winds and gusts have been below criteria. Have chosen to handle via heightened product awareness (SPS/HWO/Grids/Social Media) just minus the headline. Think we'll keep that approach, given front and nightfall approach and expectation of more clouds, not less. Will monitor however, and reserve right to upgrade if trends or conditions warrant. Another feature of today was/is short window of mucape, picked up by rap, in mainly our northern counties for convection, including isolated chance thunder. This occurred both in the north now, and in the south earlier today. Updated grids/products to account for this very isolated chance. This was reflected on the new swody1 marginal risk along/north of I-64, also updated, and that threat too continues til nightfall. Additional qpf still looking to be about 1/2 inch on average tonight-tmrw, though locally higher totals are possible. This could cause some issues on wetted grounds, but headlines for this also not necessary. Cold fropa tmrw will eventually bring drier air down the column and an end to pcpn, though catafrontic pcpn, esp early tmrw, will still be depicted with high pops. Gusty winds too with the frontal wind shift. Cold air will drive temps down 30 degrees ish for tmrw's highs, compared to today. This cooler air then settles in for the beginning of the weekend. That means next pcpn chance, slated for Friday night-Saturday morning onset, could encounter critical crossover temps for freezing/frozen pcpn with potential for light accums. However, quick turn around to southerlies Saturday, and some model (nam) indications for later onset and warm nose means lower LSR ratios (collaborated with LSX/SGF on this edit) and shorter window for freezing/frozen early Sat morning will spell mainly just a few tenths snow accums possible mainly SEMO highlands, washed out quickly by southerlies/rain/temps in 40s Saturday pm. Another quarter to half inch coming liquid qpf (mainly south) for Fri night-Sat-Sat night time frame. .LONG TERM...(Sunday through Wednesday) Issued at 325 AM CST Thu Feb 15 2018 A very wet pattern will continue next week. As 500 mb troughing develops over the western states, an anomalously strong sub-tropical ridge will develop off the Carolina coast. The result will be a strong and persistent southwest flow of moist air. A surface cold front will move southeast across the mid Mississippi and lower Ohio Valleys next week. The 00z model runs indicate Tuesday/Tuesday night would be the most likely timeframe for the frontal passage. There is a chance of some thunder and heavy rainfall along and ahead of the front, primarily Monday night into Tuesday night. Both the 00z gfs and ecmwf indicate 2-meter dew points will be in the lower 60s with marginal surface-based capes on Tuesday. The front will be shallow in nature due to the strong southwest flow above 850 mb. Therefore, an overrunning situation with periods of rain could occur Wednesday. The amount of shallow cold air that penetrates this far southeast is a bit of a forecast challenge. The 00z ecmwf is by far the most aggressive with the cold air Wednesday. It is 10 to 20 degrees colder than the model blend that will be used in the forecast. Forecast highs will be in the 50s for Wednesday, but the potential error is higher than normal at 7 days out. The potential for flooding next week is worth noting. Ohio River levels are already near flood stage. Although parts of southeast Missouri remain in a drought, soil moisture east of the Mississippi River is considerably higher. The flooding potential will become more clear once the details of the rainfall duration and amounts are known. && .AVIATION... Issued at 127 PM CST Thu Feb 15 2018 Bases trending from MVFR to low VFR with satellite showing occasional breaks in cigs. However, prevailing conditions will be for cigs, lowering again into/staying with MVFR restrictions overnight-early Friday. Gusty south/southwest winds will diminish off peaks with nighfall, but still maintain good strength thru fropa, when the shift to northwest and north will occur, with strong gusts into tmrw as well. Showers will accompany front's approach and passage, lingering perhaps 1-3 hours after passage, and won't rule out IFR cigs occurring. Anticipate vsbys from VFR to MVFR in showers, unless a heavier one moves overhead, with IFR not completely ruled out. Improving trends should be noted by late in the planning period into tmrw pm. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous weather outlook, Feb 15, 11:28 AM CST, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 1128 AM CST Thu Feb 15 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-161100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1128 AM CST Thu Feb 15 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight There is a marginal risk of severe thunderstorms from mid afternoon to early this evening, mainly along and north of a line from Carbondale, Illinois, to Owensboro, Kentucky. If a storm develops and becomes severe, damaging winds, is the primary severe weather hazard anticipated, although small hail is also possible. An isolated tornado would not be out of the question. Otherwise, thunderstorms are forecast for the area in entirety through tonight, with locally heavy rainfall the primary storm related hazard. In addition, south to southwest wind speeds will average 15 to 30 mph this afternoon, and may gust up to 40 mph at times, until early evening. Flooding is occurring along the Green and Ohio rivers. Refer to those warnings and statements for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Light snow, possibly mixed with a little sleet and freezing rain, is expected Saturday morning. A dusting to a couple of tenths of an inch of snow is possible mainly in southeast Missouri and southern Illinois, but any accumulations should melt by early afternoon. A prolonged period of wet weather is forecast to set up over the Ohio and Mississippi River Valleys next week. As such, the potential for flooding will need to be monitored in the coming days as we gain a better idea of where and exactly how much rainfall may occur. There is a chance of thunderstorms from Monday night into Tuesday night. Severe weather is not anticipated. Flooding is forecast to continue along the Green and Ohio rivers. Refer to those warnings and statements for details. .SPOTTER INFORMATION STATEMENT... Spotters should maintain alert status and monitor the latest forecasts for any updated information.
In the hours before
Local storm report, Feb 15, 11:28 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1128 AM CST THU FEB 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL FAIRFIELD 38.38N 88.37W
02/15/2018 E0.25 INCH WAYNE IL EMERGENCY MNGR
&&
K. SMITHSpecial weather statement, Feb 15, 12:03 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1203 PM CST Thu Feb 15 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-152130- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 1203 PM CST Thu Feb 15 2018 ...Strong Gusty Winds This Afternoon... While winds will average 15 to 30 mph out of the south or southwest this afternon, some isolated gusts to as high as 40 or 45 mph are a possibility. These strong winds and gusts will continue into early this evening, before diminishing off their peaks. Expect these strong winds to impact area travel and outdoor work, so be advised, especially if driving a high profile vehicle. Also on area lakes, the southern orientation of the wind will create especially choppy wave heights for north to south running lakes, like Barkely and Kentucky, as well as all bodies of water, rivers and lakes.
Local storm report, Feb 15, 12:07 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1207 PM CST THU FEB 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM NON-TSTM WND GST 1 W PADUCAH 37.07N 88.65W
02/15/2018 M48 MPH MCCRACKEN KY ASOS
REPORTED AT BARKLEY REGIONAL AIRPORT - KPAH - IN WEST
PADUCAH.
&&
K. SMITHLocal storm report, Feb 15, 12:10 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1210 PM CST THU FEB 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM NON-TSTM WND GST HICKMAN 36.56N 89.19W
02/15/2018 M52 MPH FULTON KY MESONET
REPORTED BY KENTUCKY MESONET OBSERVATION SITE - HCKM.
&&
K. SMITHLocal storm report, Feb 15, 2:00 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST THU FEB 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM NON-TSTM WND GST 1 W PADUCAH 37.07N 88.65W
02/15/2018 M53 MPH MCCRACKEN KY ASOS
REPORT FROM BARKLEY REGIONAL AIRPORT - KPAH.
&&
K. SMITHSpecial weather statement, Feb 15, 2:09 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 209 PM CST Thu Feb 15 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-160100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 209 PM CST Thu Feb 15 2018 ...Strong Gusty Winds Continue Until Nightfall... Winds will average 15 to 30 mph out of the south or southwest, and gusts will for the most part, be in the 30 to 40 mph range, for the remainder of the day. However, there may be an isolated exception or two, where a gust could be as high as 45 mph or more. This will occur where the clouds break to full sunshine, and should be an instantaneous or short lived gust that averages about 10 mph higher than most gusts. These strong winds and gusts will continue into early this evening, before diminishing off their peaks with the setting sun. Expect these strong winds to impact area travel and outdoor work, so be advised, especially if driving a high profile vehicle. Mobile homes and construction sites will feel the impact of these winds and gusts. Also on area lakes, the southern orientation of the wind will create especially choppy wave heights for north to south running lakes, like Barkley and Kentucky, as well as all bodies of water, rivers and lakes alike.
Nearby
Wind Advisories in Kentucky, 2018Wind Advisories in Missouri, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.